Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 182, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2017, 9:58 PM CDT for Red Willow County, Nebraska; 6 counties in Kansas. It was in force for 62 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2017, 9:58 PM CDT (02:58 UTC)
- Expired
- Jul 2, 2017, 11:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Decatur County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Red Willow County, NE
The radar
The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 9:59 PM CDT | TSTM WND GST 67 | Oberlin, KS | KOIN AWOS SITE RECORDED 67 MPH GUST. |
| Jul 2, 10:16 PM CDT | TSTM WND DMG | Dresden, KS | MANY BRANCHES FROM HEALTHY TREES SNAPPED. SOME LARGE BRANCHES UP TO 4 INCHES IN DIAMETER WERE BROKEN. |
| Jul 2, 10:16 PM CDT | TSTM WND GST 70 | Selden, KS | |
| Jul 2, 10:43 PM CDT | TSTM WND GST 50 | Morland, KS | |
| Jul 2, 10:59 PM CDT | TSTM WND DMG | Norton, KS | SMALL LIMBS DOWN IN NORTON AS A RESULT OF LAST NIGHTS STORMS. SPOTTERS ESTIMATED 55 TO 65 MPH WINDS ACROSS THE COUNTY. |
| Jul 2, 10:59 PM CDT | TSTM WND GST 51 | Lenora, KS | |
| Jul 2, 10:59 PM CDT | TSTM WND GST 64 | Norton, KS | KNRN MEASURED A 56 KT WIND GUST |
| Jul 2, 11:08 PM CDT | TSTM WND GST 56 | Hill City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 5:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1751 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2397 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.5
The text
As transmitted.
941
WUUS53 KGLD 030258
SVRGLD
KSC039-065-137-153-179-193-NEC145-030400-
/O.NEW.KGLD.SV.W.0182.170703T0258Z-170703T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
958 PM CDT SUN JUL 2 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Thomas County in northwestern Kansas...
Norton County in northwestern Kansas...
Sheridan County in northwestern Kansas...
Eastern Rawlins County in northwestern Kansas...
Decatur County in northwestern Kansas...
Graham County in northwestern Kansas...
Southeastern Red Willow County in southwestern Nebraska...
* Until 1100 PM CDT
* At 957 PM CDT, severe thunderstorms were located along a line
extending from near Beaver City to 7 miles south of Danbury to near
Ludell, moving southeast at 45 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Norton, Oberlin, Hill City, Hoxie, Almena, Lenora and Rexford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across. SEEK SHELTER NOW inside a sturdy structure and
stay away from windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3928 9978 3919 10055 3992 10109 4000 10041
4009 10020 4000 10019 4000 9963 3957 9963
3957 9960 3935 9960
TIME...MOT...LOC 0257Z 325DEG 40KT 4017 9979 3994 10036 3987 10094
HAIL...1.00IN
WIND...80MPH
$$
Buller1 follow-up statement
377
WWUS53 KGLD 030347
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1047 PM CDT SUN JUL 2 2017
NEC145-030356-
/O.CAN.KGLD.SV.W.0182.000000T0000Z-170703T0400Z/
Red Willow NE-
1047 PM CDT SUN JUL 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RED WILLOW COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area.**! Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Kansas.
LAT...LON 3928 9978 3919 10055 3987 10105 3995 10037
4000 10019 4000 9963 3957 9963 3957 9960
3935 9960
TIME...MOT...LOC 0346Z 324DEG 40KT 3997 9956 3952 9998 3939 10058
$$
KSC039-065-137-153-179-193-030400-
/O.CON.KGLD.SV.W.0182.000000T0000Z-170703T0400Z/
Thomas KS-Norton KS-Sheridan KS-Rawlins KS-Decatur KS-Graham KS-
1047 PM CDT SUN JUL 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN THOMAS...NORTON...SHERIDAN...SOUTHEASTERN RAWLINS...
DECATUR AND GRAHAM COUNTIES...
At 1046 PM CDT, severe thunderstorms were located along a line
extending from near Long Island to 6 miles south of Lenora to 7 miles
east of Menlo, moving southeast at 45 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Norton, Oberlin, Hill City, Hoxie, Almena, Lenora and Rexford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3928 9978 3919 10055 3987 10105 3995 10037
4000 10019 4000 9963 3957 9963 3957 9960
3935 9960
TIME...MOT...LOC 0346Z 324DEG 40KT 3997 9956 3952 9998 3939 10058
HAIL...1.00IN
WIND...80MPH
$$
BullerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:46 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 2, 6:46 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Goodland KS 546 PM MDT Sun Jul 2 2017 .UPDATE... Issued at 540 PM MDT Sun Jul 2 2017 Updated the forecast earlier to put in the severe thunderstorm watch. In addition adjusted pops to fit current trends. && .SHORT TERM...(This evening through Monday) Issued at 240 PM MDT Sun Jul 2 2017 Latest model guidance continues to advertise a chance of showers and thunderstorms moving across the area this evening through early Monday morning as a weather disturbance and favorable upper level jet divergence moves through from the west. Details are in timing the arrival and departure (west to east) of what could be a line/broken line of storms with large hail, damaging outflow winds and locally heavy rainfall. 18z models have backed off considerably on areal coverage of storms so a low confidence forecast right now. Broadly speaking isolated thunderstorms in eastern Colorado late this afternoon with precipitation exiting the far eastern forecast area by 09z or so. Low temperatures in the mid 50s to around 60 in far eastern Colorado with low to mid 60s east of the CO/KS border. On Monday a similar scenario sets up. Looks like another upper disturbance reaches far eastern Colorado by mid to late afternoon then moves across the area during the evening. May have quite a bit more cloudiness with winds from the east/southeast under 10mph. Afternoon temperatures will be a little cooler with readings in the upper 80s to low 90s. .LONG TERM...(Monday night through Sunday) Issued at 138 PM MDT Sun Jul 2 2017 Showers and thunderstorms are ongoing heading into Monday night. A shortwave continues across the region along the east side of a low amplitude ridge located over the western CONUS. Increased instability due to ample moisture from southerly surface flow combined with steep lapse rates and decent shear will allow the potential for severe thunderstorms to persist into the evening. Sunday's convection makes it difficult to pin point where storms will develop on Monday, but anticipate thunderstorm activity to exit the area to the east by midnight. Large hail and damaging winds will be the main threats. Heavy downpours will be possible as well. The upper ridge over the western half of the country begins to expand on Tuesday as Monday's shortwave passes off to the east. A weak disturbance on Tuesday generates a slight chance of precipitation for portions of the region in the afternoon and evening. Cannot rule out isolated severe thunderstorms with enough instability and shear in the area, but any storms will be limited by the ridge. Heights continue to rise as the ridge stretches east and north on Wednesday and Thursday. This results in dry conditions during this period. Spotty chances for thunderstorms return Friday through the weekend with a cold front approaching the High Plains from the north and weak disturbances traveling along the eastern periphery of the ridge. Will monitor if high pressure to the west hinders these precipitation chances. Highs remain in the upper 80s to upper 90s throughout the period, peaking on Thursday. Low temperatures will generally be in the upper 50s to upper 60s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 540 PM MDT Sun Jul 2 2017 Vfr conditions are expected at this time. For Kgld, main issue to address will be the onset of thunderstorms. There is still some uncertainty for this onset but do expect storms to be near the site during the evening. So inserted vcts from 02z to 06z. Otherwise south to southeast 8 to 15 knots during this entire period. For Kmck, more certainty with this site. It does look like a cluster of thunderstorms will move through the site beginning in the 02z-03z time frame. Forecast currently calls for vfr but will continue to monitor incoming cluster to see if sub vfr conditions are needed. So have thunderstorms affecting the site til 06z with vcts for few hours after that. Outside of thunderstorm winds south southeast winds of 7 to 13 knots is expected. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...99 LONG TERM...JBH AVIATION...BULLER
Hazardous weather outlook, Jul 2, 4:35 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 335 PM MDT Sun Jul 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 335 PM MDT Sun Jul 2 2017 /435 PM CDT Sun Jul 2 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible through about midnight MDT (1 AM CDT) across much of the Tri-State area as a strong weather disturbance moves through. Large hail, damaging outflow winds and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Strong to severe thunderstorms are possible late Monday afternoon in far eastern Colorado with the threat spreading east into western Kansas and extreme southwest Nebraska during the evening hours. Large hail and damaging winds will be the primary threats. Strong to severe thunderstorms are possible on Tuesday for areas east of highway 25. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 2, 7:46 PM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Goodland KS 646 PM MDT SUN JUL 2 2017 COZ091-030115- Kit Carson County CO- 646 PM MDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 715 PM MDT... At 645 PM MDT, thunderstorm outflow was located near Stratton, moving east at 25 mph. Wind gusts up to 50 mph will be possible. Locations impacted include... Burlington, Stratton, Seibert, Bethune and Vona. This includes the following highways... Interstate 70 in Colorado between mile markers 401 and 441. Highway 385 between mile markers 177 and 203. LAT...LON 3913 10297 3949 10295 3953 10221 3914 10220 TIME...MOT...LOC 0045Z 267DEG 24KT 3929 10264 Lundquist
Local storm report, Jul 2, 9:22 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND GST MCCOOK 40.20N 100.62W
07/02/2017 E60 MPH RED WILLOW NE TRAINED SPOTTER
STORM SPOTTER ESTIMATED WIND GUSTS OF 60 MPH.
&&
SMELocal storm report, Jul 2, 9:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
842 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND GST 8 SSE CULBERTSON 40.13N 100.78W
07/02/2017 M59 MPH HITCHCOCK NE TRAINED SPOTTER
WIND GUST OF 59 MPH REPORTED BY SPOTTER.
&&
SMEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:25 PM CDT | High Wind Warning | GLD | Dundy, Hitchcock | 4 hr |
| Jul 2, 9:01 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 59 min |
| Jul 2, 9:24 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 51 min |
| Jul 2, 10:38 PM CDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Jul 2, 11:00 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Norton, Rawlins, Sheridan and 1 more | 45 min |
| Jul 2, 11:04 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 41 min |
| Jul 2, 11:45 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 45 min |
| Jul 3, 12:06 AM CDT | Special Weather Statement | GLD | Wallace | 9 min |
| Jul 3, 12:12 AM CDT | Special Weather Statement | GLD | Logan | 33 min |
| Jul 3, 12:50 AM CDT | Special Weather Statement | GLD | Gove | 25 min |
| Jul 3, 1:12 AM CDT | Special Weather Statement | GLD | Gove | 33 min |
| Jul 3, 1:54 AM CDT | Special Weather Statement | GLD | Gove | 36 min |
| Jul 3, 2:19 AM CDT | Special Weather Statement | GLD | Gove | 41 min |
| Jul 3, 2:44 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 18 min |
| Jul 3, 3:05 AM CDT | Special Weather Statement | GLD | Thomas | 40 min |
| Jul 3, 3:13 AM CDT | Special Weather Statement | GLD | Sherman | 32 min |
| Jul 3, 3:42 AM CDT | Special Weather Statement | GLD | Thomas | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.